Ohio, 2018

Flash Flooding and Flooding in Ohio, June 8, 2018

June 8, 2018 · NWS ILN · 38 events in 14 counties and zones

Scattered thunderstorms developed ahead of an upper level disturbance in a moist and unstable air mass. Some of the storms produce torrential rainfall with amounts as high as 4 to 5 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.6 million
Crop damage
None recorded
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed ahead of an upper level disturbance in a moist and unstable air mass. Some of the storms produce torrential rainfall with amounts as high as 4 to 5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 8, 9:27 AM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 8, 9:27 AM EST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
1027 AM EDT Fri Jun 8 2018

.SYNOPSIS...
A surface boundary will be stalled across the region into the
weekend. Weak disturbances will combine with the increased
humidity and could trigger some thunderstorms at any time. Warm
and humid conditions will continue through the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A weak boundary remains located across central Ohio this morning
with the 12z KILN soundings revealing PWATs of 1.39". The k
index is also around 37. The latest runs of the HRRR, ARW, and
NMM continue to show convection across the area this afternoon.
This makes sense given the boundary, abundant moisture, and
afternoon destabilization. Have gone ahead and kept the likely
PoPs given the above. New zones already out.

Prev Discussion->
A weak surface boundary has worked into the nw portion of the
area. The boundary will continue to sag down into the area
during the day, setting up around the I-70 corridor. Meanwhile,
in the nw flow aloft, a series of vort maxes will slip across
the area today. The combination of the features will kick off
scattered showers and thunderstorms and the atmosphere
destabilizes during the day. It is looking like the best
coverage will be around the Whitewater Valley and into the
Miami Valley. Models are showing slightly drier air in nrn KY,
so have slightly lower chances there.

High temperatures today will range from the upper 80s in the
south to the lower 80s in the far north.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
The front will remain across the region tonight, but convection
will gradually decrease tonight with the loss of daytime
heating. Lows will only drop into the mid 60s. Scattered
showers and thunderstorms will be possible again on Saturday,
with the peak during the afternoon. Highs will be similar to
today, with highs ranging from the lower 80s in the north to the
upper 80s in the south.

By Sunday, the front is forecast to have sagged a little farther
south, into southern Ohio. Put the highest PoPs in the southern
half of the fa, but can't rule out something popping in the
northern counties. Temperatures will be slightly cooler, with
temperatures ranging from the upper 70s to mid 80s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Heat and moisture return for Monday afternoon into Tuesday
night and then drying out for end of week. Trend is for
boundary to push south by Monday and thus have lowered pops
from previous forecast but left a small chance in for some
continuity and possible isolated nature based on model trends.
Models indicating quick return of heat and humidity by Monday
and Tuesday. Again expecting some widely scattered convection
with this scenario. New guidance indicating front pushing
through Tuesday night into Wednesday with scattered convection
followed by a slight cool down and lower dewpoints similar to
the past couple of days.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
A frontal boundary over northern Ohio and Indiana will see
shower and thunderstorms develop south of it today and
strengthen this afternoon as some mid level energy moves east-
southeast in zonal upper level flow. These storms can't be ruled
out for any particular area although the better chances continue
to be focused to range from Dayton to Wilmington. Continued
with the catch-all forecast of VCTS during peak heating, but
felt that there was enough of a signal from the models to keep
thunder out of central Ohio and CMH/LCK TAFs today. If storms
develop upstream, they will need to be amended into the
forecast. Prevailing conditions will be VFR outside of any
thunderstorm activity that does occur.

Removed showers and thunderstorms after 01Z though any storms
present in the late day will have a high potential to continue
into the evening and overnight hours. This is especially true
given the increasingly moist low-levels, and presence of mid
level shortwaves and vorticity maxima.

Winds will be light and under 10kt through the forecast,
generally west early today and then shifting south and
southeast tonight.

OUTLOOK...Thunderstorms possible into Tuesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Haines/Sites
NEAR TERM...Haines/Sites
SHORT TERM...Sites
LONG TERM...Padgett
AVIATION...Franks
Hazardous weather outlook, Jun 8, 4:10 AM EST, 7 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
510 AM EDT Fri Jun 8 2018

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-090915-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
510 AM EDT Fri Jun 8 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and Tonight.
Daytime heating will lead to widely scattered afternoon storms. A few
storms could produce large hail and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 8, 10:26 AM EST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1126 AM EDT FRI JUN 8 2018

OHZ044-045-052-081600-
Champaign OH-Logan OH-Union OH-
1126 AM EDT FRI JUN 8 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CHAMPAIGN...
SOUTHEASTERN LOGAN COUNTIES IN WEST CENTRAL OHIO AND SOUTHWESTERN
UNION COUNTIES IN CENTRAL OHIO UNTIL NOON EDT...

At 1126 AM EDT, radar indicated a strong thunderstorm near North
Lewisburg, moving southeast at 15 mph.

STORM HAZARDS INCLUDE...
Winds to 30 mph...
Pea size hail...

Locations impacted include...
North Lewisburg, Woodstock, Cable, Mingo, Pottersburg, Pickrelltown,
Kennard and Middleburg.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4022 8375 4031 8369 4030 8349 4018 8347
      4012 8357
TIME...MOT...LOC 1526Z 296DEG 14KT 4024 8365

Haines

The radar

The Cincinnati radar (KILN), 86 km away, was scanning. The volume nearest the first event began at 16:50 UTC.

Open the radar archive at this moment

Event by event

19 flood, 11 thunderstorm wind, 7 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
June 8, 11:52 AM EST to 12:02 PM EST
Where
Franklin County, 1.06 mi E of Briggsdale
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.920, -83.050

Several trees were damaged. A portion of a fence was blown over.

Thunderstorm Wind, Franklin

When
June 8, 12:01 PM EST to 12:11 PM EST
Where
Franklin County, 0.87 mi NW of Columbus So Columbus
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
39.890, -82.980

A tree was blown down on a house along Rumsey Road.

Thunderstorm Wind, Franklin

When
June 8, 12:06 PM EST to 12:16 PM EST
Where
Franklin County, 0.69 mi N of Columbus So Columbus
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
39.890, -82.970

A tree was knocked down on a power line on Williams Road.

Thunderstorm Wind, Franklin

When
June 8, 12:15 PM EST to 12:25 PM EST
Where
Franklin County, 0.53 mi W of Columbus So Columbus
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
39.880, -82.980

Three large power poles were knocked down along Obetz Road between Lockbourne and Parsons Avenues.

Thunderstorm Wind, Pickaway

When
June 8, 12:40 PM EST to 12:50 PM EST
Where
Pickaway County, 3 mi WNW of Circleville Clrks Ar
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
39.670, -83.070

Numerous trees were damaged along Darby Road.

Thunderstorm Wind, Pickaway

When
June 8, 12:50 PM EST to 1:00 PM EST
Where
Pickaway County, 2.62 mi SW of Fox
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
39.600, -83.050

Multiple trees were reported down throughout the county.

Thunderstorm Wind, Pickaway

When
June 8, 12:52 PM EST to 1:02 PM EST
Where
Pickaway County, 2.32 mi SSW of Fox
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
39.601, -83.043

A roof was blown off an attached sun room. In addition, a barn was destroyed and multiple trees were blown down.

Thunderstorm Wind, Hocking

When
June 8, 1:46 PM EST to 1:56 PM EST
Where
Hocking County, 2.11 mi SW of Gibisonville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
39.480, -82.600

Multiple trees were knocked down.

Flood, Pickaway

When
June 8, 2:28 PM EST to 4:28 PM EST
Where
Pickaway County, 3.48 mi WSW of Circleville to 3.68 mi S of Fox
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.580, -83.010

Water was reported over two roads.

Flood, Fayette

When
June 8, 2:49 PM EST to 4:49 PM EST
Where
Fayette County, 2.96 mi SSW of Fairview to 2.53 mi SSW of Fairview
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.440, -83.340

A road was impassable due to high water.

Flood, Fayette

When
June 8, 2:50 PM EST to 4:50 PM EST
Where
Fayette County, 3.28 mi ENE of Rock Mills to 3.11 mi ENE of Rock Mills
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.440, -83.360

A road was impassable due to high water.

Flood, Ross

When
June 8, 3:41 PM EST to 5:41 PM EST
Where
Ross County, 2.14 mi NNE of Frankfort to 1.95 mi ENE of Austin
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.430, -83.170

High water was reported over a road.

Flood, Champaign

When
June 8, 4:32 PM EST to 6:32 PM EST
Where
Champaign County, 1.5 mi S of Cable to 3.15 mi S of Kennard
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.148, -83.629

Multiple roads were reported to be impassable due to high water. This included U.S. 36 at several locations, including the intersection of North Mutual Union Road.

Thunderstorm Wind, Warren

When
June 8, 4:54 PM EST to 5:04 PM EST
Where
Warren County, 0.69 mi S of Franklin
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
39.560, -84.300

A tree fell on a vehicle near State Route 73 and State Route 123 in Franklin.

Thunderstorm Wind, Warren

When
June 8, 4:55 PM EST to 5:05 PM EST
Where
Warren County, 0.69 mi S of Franklin
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
39.560, -84.300

Large limbs were knocked down on State Route 123 in Franklin.

Flash Flood, Adams

When
June 8, 5:00 PM EST to 7:00 PM EST
Where
Adams County, 0.81 mi NNE of Seaman to 0.72 mi N of Seaman
Cause
Heavy Rain
Property damage
$750,000
Reported by
Emergency Manager
Coordinates
38.940, -83.563

The gravel from a railroad bed was washed away.

Flash Flood, Adams

When
June 8, 5:00 PM EST to 7:00 PM EST
Where
Adams County, 1.12 mi NNW of Seaman to 1.1 mi N of Seaman
Cause
Heavy Rain
Property damage
$750,000
Reported by
Emergency Manager
Coordinates
38.946, -83.575

Water rushed over State Route 247 and 770, completely covering the roadway in the gravel from the shoulders, and washing the shoulders away.

Flood, Adams

When
June 8, 5:12 PM EST to 7:12 PM EST
Where
Adams County, 0.54 mi E of Seaman to 0.65 mi ENE of Seaman
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.930, -83.560

High water was reported over the road.

Flash Flood, Adams

When
June 8, 5:13 PM EST to 7:13 PM EST
Where
Adams County, 1.1 mi WNW of Lawshe to 1.28 mi NW of Lawshe
Cause
Heavy Rain
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
38.937, -83.488

High water rushed over Nichols Ridge Rd, completely covering the roadway in the gravel from the shoulders, and washing the shoulders away.

Flash Flood, Hamilton

When
June 8, 5:20 PM EST to 6:20 PM EST
Where
Hamilton County, 0.87 mi SW of Twightwee to 0.79 mi SSW of Twightwee
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
39.260, -84.290

Rushing water pushed rocks onto South Lebanon Rd and Loveland-Madeira Rd.

Flood, Ross

When
June 8, 5:26 PM EST to 7:26 PM EST
Where
Ross County, 3.84 mi SW of Plano to 3.41 mi SW of Plano
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.440, -83.330

High water remains over the road.

Hail, Butler

When
June 8, 5:26 PM EST to 5:30 PM EST
Where
Butler County, 1.48 mi SSE of Furmandale
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.310, -84.520

Flood, Clermont

When
June 8, 5:27 PM EST to 7:27 PM EST
Where
Clermont County, 1.27 mi ESE of Milford to 1.37 mi ESE of Milford
Cause
Heavy Rain
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
39.160, -84.260

High water was covering the road along U.S. Route 50 near Milford Parkway.

Flood, Ross

When
June 8, 5:30 PM EST to 7:30 PM EST
Where
Ross County, 2.3 mi SSW of Plano
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.450, -83.299

High water was reported along Douglas Road near Austin Good Hope Road.

Flood, Montgomery

When
June 8, 5:35 PM EST to 7:35 PM EST
Where
Montgomery County, 0.53 mi E of Beavertown to 0.37 mi ENE of Beavertown
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
39.700, -84.120

Several inches of standing water was reported near the intersection of East Dorothy Lane and Woodman Drive in Kettering.

Flood, Warren

When
June 8, 5:35 PM EST to 7:35 PM EST
Where
Warren County, 0.08 mi WNW of Franklin to 0.14 mi WNW of Franklin
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
39.571, -84.301

Bridge Street in Franklin was closed due to high water.

Thunderstorm Wind, Hamilton

When
June 8, 5:54 PM EST to 6:04 PM EST
Where
Hamilton County, 0.53 mi E of Dunlap
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.280, -84.610

A couple of trees were knocked down on Colerain Ave., between Kemper Road and Struble Road.

Flood, Montgomery

When
June 8, 6:00 PM EST to 8:00 PM EST
Where
Montgomery County, 0.69 mi S of Moraine to 0.68 mi S of Moraine
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
39.710, -84.220

High water was reported near the intersection of Dryden Road and Kreitzer Road near Moraine.

Flood, Montgomery

When
June 8, 6:00 PM EST to 8:00 PM EST
Where
Montgomery County, 0.87 mi NW of Moraine to 1.03 mi E of New Chicago
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
39.730, -84.230

A water rescue took place along Nicholas Road due to 2 feet of standing water.

Flood, Greene

When
June 8, 6:29 PM EST to 8:29 PM EST
Where
Greene County, 2.14 mi SSW of Xenia to 2.11 mi SSW of Xenia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.650, -83.940

High water was reported over Route 380 near Washington Road.

Flash Flood, Clermont

When
June 8, 6:30 PM EST to 8:30 PM EST
Where
Clermont County, 0.87 mi SW of Mulberry to 0.94 mi E of Milford
Cause
Heavy Rain
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
39.170, -84.260

One vehicle, with several occupants, was trapped near a guardrail by rushing water. The occupants were rescued safely.

Flash Flood, Fayette

When
June 8, 6:30 PM EST to 8:30 PM EST
Where
Fayette County, 3 mi ENE of Rock Mills to 3.04 mi SW of Fairview
Cause
Heavy Rain
Reported by
Public
Coordinates
39.450, -83.370

Rushing water was reported over a portion of State Route 753 in the Good Hope area.

Flood, Warren

When
June 8, 6:30 PM EST to 8:30 PM EST
Where
Warren County, 0.93 mi SSW of Stubbs Mills to 1.05 mi SSW of Stubbs Mills
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.357, -84.174

Flooding was reported near the intersection of Stubsville Road and U.S. 22.

Flood, Clark

When
June 8, 6:41 PM EST to 8:41 PM EST
Where
Clark County, 0.53 mi WSW of Mad River Arpt to 0.93 mi SSE of Dialton
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.018, -83.840

Water was crossing several roads in multiple spots. A trailer park in Lawrenceville had no in or out access.

Flash Flood, Ross

When
June 8, 7:00 PM EST to 9:00 PM EST
Where
Ross County, 0.69 mi N of Austin to 0.24 mi N of Austin
Cause
Heavy Rain
Reported by
Public
Coordinates
39.440, -83.220

Rushing water was reported over State Route 138 in the Austin area.

Flood, Clermont

When
June 8, 7:00 PM EST to 9:00 PM EST
Where
Clermont County, 0.54 mi E of Milford to 0.14 mi ENE of Milford
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.170, -84.270

Water was over the road near the intersection of State Route 131 and U.S. 50. Some minor debris was deposited on the road.

Flood, Fayette

When
June 8, 8:18 PM EST to 10:18 PM EST
Where
Fayette County, 2.25 mi SW of Fairview to 3.42 mi NE of Rock Mills
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.456, -83.348

Several roads were closed due to high standing water. One bridge was closed on State Route 753 due to a creek flowing across it.

Flood, Ross

When
June 8, 8:30 PM EST to 10:30 PM EST
Where
Ross County, 0.52 mi SSW of Austin to 0.94 mi W of Austin
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.423, -83.222

Roads were reported closed near Austin due to high standing water. This includes Austin-Good Hope Rd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749628, 749629, 749630, 749631, 749632, 749633, 749634, 749635, 749485, 749486, 749487, 749488, 749489, 749636, 749637, 755562, 755563, 749490, 755561, 749439, 749492, 749627, 749493, 749494, 749495, 749496, 749638, 749498, 749499, 749500, 749440, 749441, 749622, 749623, 749442, 749624, 749625, 749626.